New Mexico, 2013Flash Flood and Damaging Winds in New Mexico, July 24, 2013
July 24, 2013 · NWS ABQ · 5 events in 4 counties and zones
A monsoon burst pattern developed across central and southern New Mexico as deep moisture combined with a weak upper level disturbance over the area. Slow-moving thunderstorms produced torrential rainfall across many areas of Catron, Socorro, Lincoln, and Torrance counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10,000
- Crop damage
- $500
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A monsoon burst pattern developed across central and southern New Mexico as deep moisture combined with a weak upper level disturbance over the area. Slow-moving thunderstorms produced torrential rainfall across many areas of Catron, Socorro, Lincoln, and Torrance counties. Several reports of flooded roadways were received across these areas. Frequent lightning strikes and strong gusty winds were also reported with some of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 11:16 AM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 24, 11:16 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1216 PM MDT WED JUL 24 2013
.AVIATION...
18Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WILL BE MORE ROBUST AND COVER MORE OF
THE FORECAST AREA VERSUS WHAT WAS OBSERVED ON TUESDAY. STORMS
PRODUCING REDUCED CIGS AND LOWER VIS WILL BE MORE PREVALENT AND
HAVE POTENTIAL OF AFFECTING ALL TERMINAL SITES. APPROPRIATE
VERBIAGE HAS BEEN ENTERED INTO THE TERMINAL FORECASTS. TERMINAL
SITES SUCH AS FMN/LVS/SAF AND TCC HAVE A BETTER POTENTIAL OF BEING
IMPACTED LATE AFTERNOON INTO THE EVENING WHILE GUP AND GUP HAVE
MORE POTENTIAL DURING THE AFTERNOON TO EARLY EVENING. RESIDUAL
LOW CIGS WILL BE POSSIBLE FOLLOWING THE MAIN THUNDERSTORM ACTION
LATER TONIGHT AT SAF/LVS/TCC.
50
&&
.PREV DISCUSSION...1112 AM MDT WED JUL 24 2013...
BASED ON MOST RECENT HIGH RESOLUTION MODEL RUNS THE FLASH FLOOD WATCH
HAS BEEN EXTENDED GEOGRAPHICALLY TO INCLUDE UNION...HARDING...EASTERN
SAN MIGUEL AND GUADALUPE COUNTIES. AS A ENERGETIC UPPER LEVEL SHORTWAVE
TROUGH AXIS MOVES ACROSS THE FORECAST AREA OVERNIGHT THROUGH TOMORROW
MORNING THE THREAT FOR HEAVY RAINFALL HAS EXPANDED TO INCLUDE THE
ADDITIONAL COUNTIES MENTIONED IN NORTHEAST NEW MEXICO. SIMILARLY...
THE HEAVY RAINFALL THREAT WILL CONTINUE ACROSS THE ORIGINAL WATCH
AREA THROUGH TOMORROW MORNING AS WELL. ACCORDINGLY...THE ZONE FORECAST
PACKAGE HAS BEEN UPDATED.
.PREV DISCUSSION...308 AM MDT WED JUL 24 2013...
THE AXIS OF MOIST INSTABILITY IS CENTERED SMACK DAB OVER NM THIS
MORNING. LATEST WATER VAPOR LOOP SHOWS THE MONSOON PLUME FROM SOUTH
TO NORTH WITH A PERTURBATION WASHING OUT ACROSS SOUTHERN NM. PWAT
VALUES ARE IMPRESSIVE PER CIRA IMAGERY AND REGIONAL SOUNDINGS. THE
GEFS AND SREF SOLUTIONS INDICATE THE 594DM H5 HIGH WILL SHIFT EAST
INTO WEST TX TODAY AND ALLOW A RATHER WELL DEFINED PERTURBATION TO
SLIDE NORTH INTO CENTRAL NM. PWAT VALUES ARE PROGGED TO AVERAGE THE
1.2-1.4 RANGE ALONG AND SOUTH OF I-40 BY THIS EVENING...WHICH IS
WELL WITHIN FLASH FLOOD TERRITORY. DEEP MOIST SSE ATMOSPHERIC FLOW
ALONG WITH A WEAK BOUNDARY SHIFTING SW OVER THE EASTERN PLAINS WILL
SET THE STAGE FOR SOME TRAINING CELLS. A GLIMPSE OF THE 05Z HRRR
SOLUTION SHOWS WIDESPREAD STORMS DEVELOPING FROM SOUTH TO NORTH
TODAY. WILL HOIST A FLASH FLOOD WATCH FOR POTENTIAL RAIN RATES NEAR
2 INCHES PER HOUR. STORM MOTIONS WILL AVERAGE ABOUT 15-20 KNOTS
HOWEVER CELL TRAINING MAY LEAD TO FLASH FLOODING...ESPECIALLY OVER
BURN SCARS.
BY THURSDAY THE UPPER HIGH REDEVELOPS OVER ARIZONA WITH LIGHT TO
MODERATE NW FLOW DEVELOPING ALOFT OVER NM. THIS WILL SHIFT THE
THETA-E RIDGE AXIS IN A SW-NE ORIENTATION...ALLOWING FOR MORE
WIDESPREAD ACTIVITY TO SLIDE INTO THE EASTERN PLAINS DURING THE
LATE AFTERNOON AND EVENING HOURS. ANOTHER FRONTAL BOUNDARY WILL
SHIFT DOWN THE PLAINS THURSDAY NIGHT AND FRIDAY FOCUSING MORE
HEAVY RAINFALL ALONG AND EAST OF THE CENTRAL MT CHAIN. PWAT VALUES
ARE PROGGED TO FALL BELOW 1.2 FOR MOST OF THE AREA SO FLASH FLOOD
THREAT MAY NOT BE AS HIGH...BUT WILL REVISIT AGAIN LATER TODAY.
THE FRIDAY/SATURDAY PERIOD WILL FEATURE MOISTURE RECYCLING OVER
WESTERN NM AS THE H5 HIGH SHIFTS BACK OVER CENTRAL/EASTERN NM.
STORM MOTIONS WILL BECOME VERY WEAK WITH LOCALLY HEAVY RAINFALL
OVER SMALLER FOOTPRINTS.
POTENTIAL IS INCREASING THAT AN EXTENDED TRUE MONSOONAL BURST PATTERN
WILL SET UP BY EARLY NEXT WEEK AS THE 700-500MB HIGH CENTROID SHIFTS
INTO TX. THIS WILL OPEN THE DOOR TO DEEP SUBTROPICAL AND MORE HEAVY
RAINFALL OVER NM. CLIMATOLOGICALLY WE ARE NOW IN THE MOST FLASHY
PERIOD OF THE MONSOON SO WILL JUST CONTINUE TO TREND POPS UP INTO
THE EXTENDED AS MODEL CONSISTENCY CONTINUES.
GUYER
.FIRE WEATHER...
A WAVE OF SUBTROPICAL ORIGIN THAT HAS BEEN STATIONARY IN THE
VICINITY OF EL PASO AND THE NM BOOTHEEL THE PAST COUPLE DAYS WILL
FINALLY SHIFT NORTHWARD INTO CENTRAL PORTIONS OF THE FORECAST AREA
TODAY AS THE 500 MB HIGH PRESSURE CENTER REPOSITIONS OVER THE TX
PANHANDLE. AN UPPER TROUGH TRACKING SOUTHEASTWARD FROM THE CENTRAL
ROCKIES ONTO THE CENTRAL AND SOUTHERN GREAT PLAINS TONIGHT AND
THURSDAY WILL THEN SHIFT THE DIRECTION OF THE WAVE...MOVING IT
EASTWARD ACROSS THE EAST CENTRAL PLAINS. ALSO...A NORTHEASTERLY
WIND SHIFT THAT DEVELOPED ACROSS NE NM TUESDAY AS THE UPPER HIGH
BEGAN MIGRATING TOWARD THE TX PANHANDLE FROM UT WILL PUSH THROUGH
CENTRAL PARTS OF THE STATE TODAY WITH A MODESTLY GUSTY EAST CANYON
WIND AND INCREASED MOISTURE. THE NET RESULT WILL BE INCREASING
COVERAGE OF THUNDERSTORMS WITH HEAVY RAIN ACROSS WESTERN...CENTRAL
AND NE AREAS TODAY...TONIGHT AND THURSDAY. THOUGH THUNDERSTORMS WILL
LIKELY BE SPOTTIER ACROSS SE AREAS...THE STORMS THAT DO DEVELOP WILL
CERTAINLY BE CAPABLE OF PRODUCING HEAVY RAINFALL. THE WETTEST
PERIOD OF THIS MONSOON BURST WILL LIKELY BE TONIGHT WHEN
PRECIPITABLE WATER VALUES ARE FORECAST TO VARY FROM 1 TO 1.5 INCHES
ACROSS THE AREA. IN THE WAKE OF THE UPPER TROUGH CLIPPING NE NM
FROM THE NW...PRECIPITABLE WATER VALUES SHOULD DROP TO AROUND THREE
QUARTERS OF AN INCH ACROSS N CENTRAL AND NW AREAS THURSDAY...WHILE
REMAINING RELATIVELY HIGH ELSEWHERE. TEMPERATURES TODAY AND
THURSDAY WILL VARY FROM NEAR NORMAL TO AS MUCH AS 6 DEGREES BELOW
NORMAL.
BY FRIDAY A WEAK UPPER HIGH WILL REFORM VAGUELY OVER AZ AND NM AS THE
UPPER TROUGH EXITING THE CENTRAL ROCKIES DIVES SOUTHEASTWARD INTO
THE SOUTHERN GREAT PLAINS. HOWEVER...THE MONSOON MOISTURE PLUME WILL
REMAIN TRAPPED UNDER THE RIDGE ALOFT AND SQUARELY OVER NM FRIDAY
THROUGH THE WEEKEND. THE UPPER TROUGH WILL SEND A SECOND BACK DOOR
COLD FRONT INTO THE EAST THURSDAY NIGHT AND FRIDAY. CURRENT THINKING
IS THAT THIS FRONT COULD STABILIZE THINGS A BIT ACROSS THE NORTHEAST
ON FRIDAY...BUT IT COULD HELP TRIGGER CONVECTION IN CENTRAL AREAS
AND POSSIBLY ALSO WESTERN AREAS IF IT MAKES IT THAT FAR. THUS...THE
WET WEATHER THAT BEGINS WEDNESDAY SHOULD CONTINUE FRIDAY THROUGH THE
WEEKEND...ESPECIALLY CENTRAL AND WEST...THOUGH STORMS WILL SHIFT
THEIR DIRECTION OF MOTION AS THE UPPER HIGH CENTER WOBBLES AROUND
THE FORECAST AREA. HIGH TEMPERATURES THROUGH THE WEEKEND SHOULD
REMAIN A LITTLE COOLER THAN NORMAL.
GFS AND ECMWF NOW DEPICT THE 500 MB RIDGE DECREASING IN AMPLITUDE
AND STRETCHING FROM CENTRAL NM TO W TX AS A STRONG OF TROUGHS IN THE
WESTERLIES CROSS THE CENTRAL ROCKIES. INTERESTINGLY...MODELS KEEP
THE MONSOON MOISTURE PLUME OVER THE FORECAST AREA...THOUGH IT MAY
TILT FROM THE SW TO NE QUADRANTS. THUS...DAILY ROUNDS OF SCATTERED
TO ISOLATED AND AT TIMES NUMEROUS STORMS WILL CONTINUE. SPOTTIER
CONVECTION MAY BE FOUND ACROSS NW AREAS WHERE SOME DRIER AIR COULD
ARRIVE IN THE WAKE OF SOME OF THE UPPER TROUGHS. TEMPERATURES SHOULD
REMAIN NEAR AND A LITTLE BELOW NORMAL.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES...NMZ501>533-539-540.
&&
Hazardous weather outlook, Jul 24, 4:27 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
527 AM MDT WED JUL 24 2013
NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
527 AM MDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT TODAY. LOCALLY HEAVY RAINFALL IS
LIKELY THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND
WESTERN NEW MEXICO. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.
AREAS MOST SUSCEPTIBLE TO FLASH FLOODING INCLUDE RECENTLY BURNED
FORESTS...URBAN WATERSHEDS...AND AREAS THAT HAVE MOST RECENTLY
RECEIVED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN THURSDAY THROUGH TUESDAY
ACROSS PORTIONS OF THE AREA. LOCALIZED AREAS OF FLASH FLOODING
WILL REMAIN A POSSIBILITY...ESPECIALLY FOR RECENTLY BURNED FORESTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
GUYER
In the hours before
Special weather statement, Jul 24, 10:38 AM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1138 AM MDT WED JUL 24 2013
NMZ524-525-241815-
SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
1138 AM MDT WED JUL 24 2013
...STRONG THUNDERSTORM MOVING OVER FROM LINCOLN TO SOCORRO
COUNTIES...
AT 1128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF CARRIZOZO.
MOVEMENT WAS NORTH AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
LINCOLN COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3380 10620 3391 10589 3367 10587 3361 10595
TIME...MOT...LOC 1737Z 170DEG 10KT 3372 10596
50
Special weather statement, Jul 24, 12:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT WED JUL 24 2013
NMZ519-521-242015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
143 PM MDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO AND
NORTHEASTERN VALENCIA COUNTIES THROUGH 215 PM MDT...
AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE SOUTH VALLEY...OR ABOUT 9 MILES SOUTH OF
DOWNTOWN ALBUQUERQUE. THIS STORM WAS MOVING SLOWLY TO THE NORTHWEST
AT 10 TO 15 MPH. ADDITIONAL STORMS ARE LIKELY IN THE ALBUQUERQUE
METRO AREA EXTENDING SOUTH TO THE LOS LUNAS...BOSQUE FARMS AND BELEN
AREAS
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ALBUQUERQUE...SOUTH VALLEY...
RIO GRANDE NATURE CENTER...TAYLOR RANCH...LOS RANCHOS DE
ALBUQUERQUE...NORTH VALLEY...SANDIA HEIGHTS AND ALAMEDA.
STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3518 10692 3520 10648 3469 10648 3469 10697
TIME...MOT...LOC 1942Z 151DEG 2KT 3499 10668
KJ
Event by event
2 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lincoln
- When
- July 24, 1:00 PM MST to 1:15 PM MST
- Where
- Lincoln County, 5.06 mi WSW of Oscuro
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -106.130
WSMR site Phillips Hill reported peak wind gust to 77mph.
Thunderstorm Wind, Santa Fe
- When
- July 24, 2:14 PM MST to 2:18 PM MST
- Where
- Santa Fe County, 2.26 mi E of Stanley
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.150, -105.940
Wind gust to 59mph reported 2 miles east of Stanley.
Lightning, Valencia
- When
- July 24, 2:20 PM MST to 2:25 PM MST
- Where
- Valencia County, 2 mi ESE of Los Lunas
- Crop damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 34.799, -106.707
A large tree was destroyed by a lightning strikes along highway 47.
Lightning, Torrance
- When
- July 24, 2:45 PM MST to 2:50 PM MST
- Where
- Torrance County, 3 mi E of Moriarty
- Injuries
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.000, -105.997
A car traveling east bound on Interstate 40 three miles east of Moriarty at mile marker 199 with 4 occupants was struck by lightning. One child and one adult were injured and treated at the scene. Car's electronics were destroyed and vehicle towed from scene.
Flash Flood, Torrance
- When
- July 24, 4:24 PM MST to 6:24 PM MST
- Where
- Torrance County, 2.02 mi ENE of Tajique to 2.1 mi E of Tajique
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.761, -106.257
State road 55 was closed due to flooding between mile markers 95 and 97.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
- Damaging Wind in Georgia, July 24, 2013$18,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455366, 455365, 455369, 455367, 456157.